Alert archive / California / Flash Flood Watches in 2012

Flash Flood Watch 7, NWS Las Vegas, NV

August 17, 2012San Bernardino County, California; Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood watch at Aug 17, 2012, 11:23 AM PDT for San Bernardino County, California; Mohave County, Arizona; Clark County, Nevada. It took effect at Aug 17, 2012, 12:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2012, 11:23 AM PDT (18:23 UTC)
In effect from
Aug 17, 2012, 12:00 PM PDT
Expired
Aug 17, 2012, 7:22 PM PDT
In force
7 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2687 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

227 
WGUS65 KVEF 171823
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
1123 AM PDT FRI AUG 17 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR PORTIONS
OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNINA AND EXTREME SOUTHERN
NEVADA...

.ABUNDANT MOISTURE AND MODERATE INSTABILITY IS EXPECTED OVER THE
AREA TODAY AND TONIGHT AND WILL CREATE CONDITIONS FAVORABLE FOR FLASH
FLOODING ACROSS PORTIONS OF MOHAVE...SAN BERNARDINO AND EXTREME
SOUTHERN CLARK COUNTY. AREAS FURTHER NORTH COULD SEE HEAVY RAIN AS
WELL BUT STORMS WILL BE MORE ISOLATED IN NATURE.

AZZ001>003-036-CAZ523>527-NVZ021-022-180230-
/O.NEW.KVEF.FF.A.0007.120817T1900Z-120818T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
SOUTHERN CLARK COUNTY-
1123 AM PDT FRI AUG 17 2012 /1123 AM MST FRI AUG 17 2012/

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR PORTIONS
OF MOHAVE...SAN BERNARDINO...AND EXTREME SOUTHERN CLARK COUNTY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA... 
  CALIFORNIA AND SOUTHERN NEVADA...INCLUDING THE FOLLOWING 
  AREAS...IN NORTHWEST ARIZONA...LAKE HAVASU AND FORT MOHAVE... 
  LAKE MEAD NATIONAL RECREATION AREA...NORTHWEST DESERTS AND 
  NORTHWEST PLATEAU. IN CALIFORNIA...CADIZ BASIN...EASTERN 
  MOJAVE DESERT...MORONGO BASIN...SAN BERNARDINO COUNTY-UPPER 
  COLORADO RIVER VALLEY AND WESTERN MOJAVE DESERT. IN SOUTHERN 
  NEVADA...LAKE MEAD NATIONAL RECREATION AREA AND SOUTHERN CLARK 
  COUNTY. 

* THROUGH LATE TONIGHT.

* ABUNDANT MOISTURE CURRENTLY OVER THE AREA WILL COMBINE WITH
  INCREASING INSTABILITY TO CREATE CONDITIONS FAVORABLE FOR FLASH
  FLOODING. 

* TRAVELERS SHOULD BE ALERT FOR THE POTENTIAL FOR WATER TO COVER
  LOW SPOTS INCLUDING ROADS THAT RUN THROUGH NORMALLY DRY WASHES.
  ROCKS AND MUD MAY WASH ONTO ROADS DUE TO RUNOFF. DIRT AND GRAVEL
  SECONDARY ROADS MAY WASH OUT OR BE IMPASSIBLE. STORM DRAINS AND
  FLOOD CONTROL CHANNELS IN URBAN AREAS COULD SEE RAPIDLY FLOWING
  WATER ALONG WITH THE POTENTIAL FOR DEBRIS BUILDUP. IN
  ADDITION...RUNOFF MAY CAUSE FLOODING WELL DOWNSTREAM FROM RAIN
  FALL AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION
AND PERSONS IN AND NEAR THE WATCH AREA SHOULD BE ALERT TO THE
POTENTIAL FOR HEAVY RAINFALL.

&&

$$

JS
1 follow-up statement
506 
WGUS65 KVEF 180222
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
722 PM PDT FRI AUG 17 2012

AZZ001>003-036-CAZ523>527-NVZ021-022-180330-
/O.CAN.KVEF.FF.A.0007.000000T0000Z-120818T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
SOUTHERN CLARK COUNTY-
722 PM PDT FRI AUG 17 2012 /722 PM MST FRI AUG 17 2012/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA...
CALIFORNIA AND SOUTHERN NEVADA HAS BEEN CANCELLED.

THUNDERSTORM ACTIVITY REMAINED ISOLATED THIS EVENING. ALTHOUGH ANY
ISOLATED STORMS COULD PRODUCE LOCALIZED FLASH FLOODING...THE
THREAT OF WIDESPREAD FLOODING HAD ENDED. THEREFORE...THE FLASH
FLOOD WATCH HAS BEEN CANCELLED.

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 3:00 AM PDT, 8 hours 23 minutes earlier.

Area forecast discussion, Aug 17, 3:00 AM PDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 AM PDT FRI AUG 17 2012

.SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL BE SEEN THROUGH THE WEEKEND AS MOISTURE CONTINUES TO MOVE OVER
THE REGION FROM THE SOUTH. THUNDERSTORM COVERAGE IS EXPECTED TO
DECREASE NEXT WEEK AS DRIER AIR STARTS TO FILTER IN FROM THE
WEST...WITH THE BEST CHANCE FOR STORMS REMAINING IN MOHAVE COUNTY.
&&

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...CONSIDERABLE DEBRIS
CLOUDINESS ACROSS MUCH OF THE CWA...ESPECIALLY THE SOUTHERN HALF
EARLY THIS MORNING. THIS CLOUDINESS WILL HAMPER INITIAL HEATING
TODAY AND BECOMES A QUESTION ON THE OVERALL OUTCOME FOR LATE THIS
AFTERNOON AND EVENING. PLENTY OF MOISTURE AVAILABLE AS PRECIPITABLE
WATER VALUES  OF AN INCH FROM ROUGHLY SOUTHERN LINCOLN COUNTY WEST
TO THE SOUTHERN PORTION OF DEATH VALLEY AND THEN ACROSS WESTERN SAN
BERNARDINO COUNTY...WITH AMOUNTS APPROACHING 2 INCHES BY LATE
AFTERNOON OVER THE LOWER COLORADO RIVER VALLEY FROM LAKE HAVASU
SOUTH. LI VALUES ARE ALSO EXPECTED TO BE BETWEEN -2 TO -3 OVER THE
SAME AREA BY THIS AFTERNOON. THE QUESTION OF THE DEBRIS CLOUDINESS
THEN COMES INTO PLAY AND DUE TO THIS WILL HOLD OFF ON ANY FLASH
FLOOD WATCHES FOR THE SOUTHERN PORTION OF THE AREA. HOWEVER ISOLATED
HEAVY RAINFALL WILL LIKELY BE SEEN ACROSS MOHAVE/EASTERN AND
SOUTHERN SAN BERNARDINO COUNTY AND WILL NEED TO BE MONITORED CLOSELY
DURING THE AFTERNOON/EVENING.

OVERALL SYNOPTIC PATTERN OF RIDGING OVER THE AREA WITH EAST TO SOUTH
FLOW ACROSS THE CWA WILL CONTINUE TO ALLOW MOISTURE TO MOVE INTO THE
CWA THROUGH THE WEEKEND. WAVE MOVING ACROSS CENTRAL BAJA THIS
MORNING WITH REMNANTS OF TS HECTOR EMBEDDED IN IT WILL HELP TO KEEP
MOISTURE OVER THE AREA AS IT MOVES NORTHWEST TODAY/TONIGHT. THUS FOR
THE WEEKEND...WILL NEED TO MONITOR ANY EASTERLY WAVES/PREVIOUS
OUTFLOW BOUNDARIES WHICH WILL HELP TO FOCUS CONVECTION...RESULTING
IN ISOLATED TO SCATTERED THUNDERSTORMS... MAINLY IN THE AFTERNOON
AND EVENINGS. HOWEVER SOME DRYING MAY BE SEEN FROM THE WEST
ON SUNDAY AS FLOW TURNS A LITTLE MORE SOUTHWEST.

WITH THE MOISTURE/CLOUDS...ESPECIALLY ACROSS THE SOUTHERN
PORTION...DAYTIME TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY
BELOW NORMAL.

.LONG TERM...MONDAY THROUGH THURSDAY...AN AREA OF HIGH PRESSURE WILL
BE THE MAIN WEATHER FEATURE TO START THE WORKWEEK OVER THE DESERT
SOUTHWEST AND SOUTHERN GREAT BASIN. ON MONDAY AFTERNOON...THE RIDGE
AXIS WILL BE ALONG THE NV/UT BORDER. THE RIDGE WILL SHIFT TO THE
EAST ON TUESDAY AS A TROUGH OF LOW PRESSURE NEARS THE NORTHERN
CALIFORNIA COAST. RESIDUAL MOISTURE TRAPPED UNDER THE RIDGE WILL
PROVIDE THE POTENTIAL FOR A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
HIGHER TERRAIN OF CLARK...LINCOLN AND EASTERN SAN BERNARDINO
COUNTIES BOTH AFTERNOONS...WITH A BETTER CHANCE OVER MOHAVE COUNTY.
AS THE TROUGH MOVES INLAND ON WEDNESDAY...THERE MAY BE A
BRIEF...MODEST ENHANCEMENT OF MOISTURE INTO SOUTHERN NEVADA...AHEAD
OF THE TROUGH. BY THURSDAY...DRY SOUTHWEST FLOW SHOULD REDUCE
THUNDERSTORM CHANCES...PARTICULARLY IN THE VALLEYS OF SE CALIFORNIA
AND SOUTHERN NEVADA. TEMPERATURES WILL BE FAIRLY STEADY THROUGH THE
PERIOD...AND WITHIN A COUPLE OF DEGREES OF THE SEASONAL NORMS.

.AVIATION...FOR MCCARRAN...ISOLATED STORMS IN THE VALLEY AGAIN
FRIDAY...WITH BETTER COVERAGE IN THE SPRINGS AND SHEEP RANGE. HAVE
INCLUDED THE POTENTIAL FOR THUNDER IN TAF BETWEEN IN LATE
AFTERNOON...EARLY EVENING. ANY STORMS MAY PRODUCE GUSTY AND ERRATIC
OUTFLOW WINDS THAT COULD IMPACT THE TERMINAL FRIDAY AFTERNOON AND
EVENING. TEMPERATURES WILL BE NEAR 100F ON FRIDAY...BUT CLOUD COVER
WILL LIKELY KEEP THE HIGH JUST BELOW.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT-BKN CLOUDS GENERALLY AOA 12K THROUGHOUT THE
PERIOD...HOWEVER...SCT-BKN050-070CB ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING OVER SAN BERNARDINO...CLARK AND MOHAVE COUNTIES AND
FAVORED ACROSS THE SOUTHERN HALF OF MOHAVE COUNTY. SMOKE/HAZE WILL
CONTINUE TO DRIFT OVER THE SOUTHERN AREAS THIS EVENING WITH POSSIBLE
LOWER VSBY AT TIMES. WINDS IN GENERAL WILL FOLLOW DIURNAL
PATTERNS...OUTSIDE OF ANY THUNDERSTORM INFLUENCE. GUSTY AND ERRATIC
THUNDERSTORM OUTFLOW WINDS WILL BE POSSIBLE AT ALL TERMINALS THIS
EVENING AND AGAIN FRIDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/CZYZYK

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 17, 6:36 AM PDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
636 AM PDT FRI AUG 17 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-180445-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
636 AM PDT FRI AUG 17 2012 /636 AM MST FRI AUG 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY MOIST SOUTHERLY FLOW WILL BE OVER THE REGION TODAY AND
TONIGHT RESULTING IN SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. ALTHOUGH GUSTY WINDS AND SMALL HAIL MAY BE SEEN
FROM THESE THUNDERSTORMS...THE MAIN CONCERN WILL BY BRIEF HEAVY
RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE MAIN AREA
OF THUNDERSTORMS WILL BE SOUTH OF A LINE FROM WESTERN SAN
BERNARDINO NORTHEAST INTO SOUTHERN LINCOLN COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY MOIST FLOW WILL CONTINUE ON SATURDAY FOR SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE.
DRYING WILL BEGIN FROM THE WEST ON SUNDAY WITH FURTHER DRYING EXPECTED
MONDAY THROUGH THURSDAY. HOWEVER ISOLATED THUNDERSTORMS ARE STILL
EXPECTED OVER MOHAVE COUNTY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:48 PM PDTFlash Flood WarningVEFSan Bernardino102 min

Nearby

Flash Flood Watches in California, 2012Flash Flood Watches in Arizona, 2012Flash Flood Watches in Nevada, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.